Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 75, NWS Bismarck, ND

June 14, 2006Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2006, 2:11 AM CDT for Oliver County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2006, 2:11 AM CDT (07:11 UTC)
Expired
Jun 14, 2006, 2:57 AM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Oliver County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:25 PM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 3:25 PM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT TUE JUN 13 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

VERY ACTIVE WEATHER PATTERN WILL GRIP THE REGION THE NEXT COUPLE
DAYS...ESPECIALLY TOMORROW.

CURRENTLY...A WEAK 500 MB SHORTWAVE IS PROPAGATING SOUTHEAST OVER
THE TOP OF ROCKY MOUNTAIN RIDGE. THIS DISTURBANCE HAD SPARKED A FEW
SHOWERS AND THUNDERSTORMS OVER THE CWA FROM WILLISTON TO FORT YATES.
THE TREND IN NORTH DAKOTA IS DISSIPATION...WHILE GREATER INSTABILITY
AND SUPPORT IN SOUTH DAKOTA IS ALLOWING FOR THE DEVELOPMENT OF
ISOLATED SEVERE CELLS. THE WAVE WILL CONTINUE SOUTHEAST INTO SOUTH
DAKOTA...AS UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THE REGION.

TONIGHT...LLJ WILL BEGIN TO DEVELOP OVER THE SOUTHWEST AND
INTENSIFY AFTER MIDNIGHT. THE JET WILL ADVECT WARM MOIST AIR BENEATH
A WEAK SHORTWAVE ADVANCING IN FROM WYOMING. THIS WILL PROMOTE THE
DEVELOPMENT OF ISOLATED THUNDERSTORMS. ELEVATED CAPE IS PROGGED AT
1000 TO 1500 JOULES. HENCE...A FEW STORMS MAY CONTAIN HAIL.

TOMORROW...UPPER LEVEL RIDGE WILL BE IN PLACE OVER THE
DAKOTA...SHIFTING THE REGION INTO THE INFAMOUS SOUTHWEST FLOW.
SUBSTANTIAL WAA WILL ALLOW VERY WARM TEMPERATURES FOR THE
SOUTHWEST...INTO THE 90S. CENTRAL AND EASTERN AREAS WILL SEE MID
80S. BY EVENING PACIFIC WAVE WILL BEGIN TO EJECT OUT INTO THE
EASTERN PLAINS OF MONTANA. LEE SIDE TROUGH WILL INTERACT WITH UPPER
LEVEL FEATURE GENERATING NUMEROUS THUNDERSTORMS IN EASTERN
MONTANA...NORTHEAST WYOMING BY AFTERNOON. THIS WILL EVENTUALLY
CONGEAL INTO A MCS AND PUSH EAST NORTHEASTWARD INTO WESTERN ND BY
LATE EVENING.

VERY UNSTABLE CONDITIONS WILL BE PRESENT THROUGHOUT WESTERN AND
CENTRAL NORTH DAKOTA. AVERAGE MEAN LAYER CAPE VALUES ARE PROGGED TO
BE NEAR 4000 J/KG BY PEAK HEATING. HOWEVER...STRONG CAPPING WILL BE
PRESENT WITH 700 MB TEMPS AT OR NEAR 14 DEGREES C. NOT EXPECTING ANY
PRE FRONTAL THUNDERSTORMS AT THIS TIME. ON THE OTHER HAND...DEEP
MIXING OVER THE BLACK HILLS WILL LEAD TO THUNDERSTORM DEVELOPMENT IN
THAT REGION. THE THUNDERSTORMS WILL ADVANCE NORTHEASTERLY...AND
COULD INTERACT WITH STRONG LLJ AND DEEPER MOISTURE...CONGEALING INTO
A SMALL MCS. THIS SYSTEM COULD THEN MOVE INTO NORTH DAKOTA BY LATE
AFTERNOON OR EVENING IF ALL GOES RIGHT. GFS HINTS AT THIS
SOLUTION...BUT CONFIDENCE IS WEAK ATM.

OVERALL...AT LEAST ONE ROUND OF THUNDERSTORMS IS EXPECTED TO SWEEP
ACROSS THE REGION TOMORROW NIGHT. DRY AIR PRESENT IN THE MIDLEVELS
AS WELL AS STRONG 0-3 KM SHEAR 35 KTS WILL ALLOW FOR THE
DEVELOPMENT OF A LINEAR CONVECTIVE SYSTEM BY LATE EVENING AND
OVERNIGHT. A STRONG LLJ WILL BE IN PLACE OVERNIGHT PUMPING IN
MOISTURE AND INSTABILITY INTO THE REGION...ALLOWING SYSTEM TO
MAINTAIN ITSELF OVERNIGHT ACROSS NORTH DAKOTA.  RAINFALL AMOUNTS
COULD EASILY APPROACH OR EXCEED 1 INCH IN SOME AREAS...AS
AMPLE MOISTURE WILL BE IN PLACE. WITH STRONG SHEAR AND STRONG
INSTABILITY...LINEAR CONVECTIVE SYSTEM IS EXPECTED TO BE SEVERE WITH
LARGE HAIL THREAT EARLY ON TRANSFORMING INTO A DAMAGING WIND EVENT
OVERNIGHT.

WINDS MAY ALSO BE A PROBLEM TOMORROW AFTERNOON AND EVENING. GOOD
MIXING WILL ALLOW FOR HIGHER WINDS ALOFT TO MIX DOWN. LLJ WILL ALSO
STRENGTHEN INN THE EVENING AND OVERNIGHT AHEAD OF ADVANCING LOW
PRESSURE. WINDS WILL BE SUSTAINED AT 20 TO 25 MPH WITH GUSTS UP TO
35 MPH OUT OF THE SOUTHEAST.

LOW PRESSURE TROUGH WILL STALL OVER THE REGION ON THURSDAY.
THUNDERSTORMS WILL ONCE AGAIN DEVELOP...THIS TIME OVER EASTERN
AREAS...ROLLA TO JAMESTOWN TO ELLENDALE MAYBE EVEN A LITTLE FARTHER
WEST TOWARDS BISMARCK. POSSIBILITY FOR SEVERE THUNDERSTORMS IS THERE
AGAIN...ALTHOUGH CONFIDENCE IS LOW WITH VARYING SYSTEM SPEEDS AND
AMOUNT OF HEATING. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE FRIDAY
OVER THE SOUTH AND EAST WITH RESIDUAL BOUNDARY IN PLACE AND NEXT
DISTURBANCE PUSHING INTO REGION.

TEMPERATURES WILL BE WARM TOMORROW...90S WEST TO MID 80S
CENTRAL...AND THEN COOLER IN THE WEST THURSDAY WITH FRONTAL
PASSAGE...BACK INTO THE UPPER 70S TO AROUND 80. DRIER AIR WILL ALSO
MOVE INTO THE REGION BEHIND FRONT ALLOWING COOLER NIGHTTIME
TEMPERATURE FOR THURSDAY...FRIDAY...AND SATURDAY NIGHTS IN THE NORTH
AND WEST...WHILE SOUTHERN AREAS MAY SEE CLOUDS AND HIGHER MOISTURE
WITH PROXIMITY TO FRONTAL BOUNDARY.

.LONG TERM...SATURDAY THROUGH TUESDAY...
WILL FOLLOW THE TREND OF THE PREVIOUS FORECAST WHICH IS IN LINE WITH
CURRENT GFS ON SAT AND SUN. THEN WITH THE MODELS TRENDING TOWARD A
ZONAL FLOW PATTERN ALOFT WHICH CAUSES PROBLEMS WITH TIMING OF EVENTS
WILL LEAN TOWARD THE ECWMF FOR MENTION ANY PRECIP MONDAY OR TUESDAY.
TEMPS WILL REMAIN NORMAL OR ABOVE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JC/TSW
Hazardous weather outlook, Jun 13, 4:29 AM CDT, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT TUE JUN 13 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
429 AM CDT TUE JUN 13 2006 /329 AM MDT TUE JUN 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG SURFACE TROUGH WILL MOVE THROUGH THE REGION WEDNESDAY
EVENING THROUGH THURSDAY. THIS TROUGH WILL BE THE FOCUS FOR STRONG
TO SEVERE THUNDERSTORMS AS IT MOVES THROUGH THE FORECAST
AREA...WITH THE PRIMARY SEVERE WEATHER THREAT EXPECTED TO BE LARGE
HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON.

NH

In the hours before

Local storm report, Jun 14, 1:58 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
158 AM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             2 S BISMARCK            46.78N 100.77W
06/14/2006  E0.75 INCH       BURLEIGH           ND   NWS EMPLOYEE

            ENDED 157 AM

&&

KWELK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:50 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton55 min
Jun 14, 2:40 AM CDTSevere Thunderstorm WarningBISMcIntosh65 min
Jun 14, 2:51 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan54 min
Jun 14, 3:28 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer39 min
Jun 14, 3:55 AM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman39 min
Jun 14, 4:31 AM CDTSevere Thunderstorm WarningBISMcIntosh59 min
Jun 14, 5:03 AM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jun 14, 5:21 AM CDTSevere Thunderstorm WarningBISLogan54 min
Jun 14, 8:52 AM CDTSevere Thunderstorm WarningBISEmmons53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.